Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

I am 5 ft 11 inch with 52kg weight. Is there any medicine to gain weight?

Answered by
Dr.
Dr. Anantharamakrishnan

Cardiologist

Practicing since :1966

Answered : 4506 Questions

default
Posted on Tue, 29 Jan 2013 in Weight & Lifestyle
Question: Hello,
i have a problem gaining weight, at the moment im 5 ft 11 weighing 52kg, is there any type of prescription drug to help me gain weight? it seems even if i try and eat a lot i still dont gain weight.
doctor
Answered by Dr. Anantharamakrishnan 2 hours later
Hi friend,
Welcome to Health Care Magic

You have stated your height in Imperial system (Feet / Inches) and the weight in Metric system (Kg)!
Your BMI is around 16 / True, you are underweight (< 18.5) – Normal = 18.5–24.9


The first thing to do MUST be to SEE AN INTERNIST (medical doctor).
     Have a physical examination and investigations (basically blood test) to rule out any cause that can be responsible - like thyroid, sugar and so on. In the young, it may be Anorexia Nervosa - that needs Psychiatric assessment and assistance.
     If nothing is found - which is highly probable - then see a nutrition specialist (Dietician). Several sittings may be required to be well acquainted.

     Weight is like bank account. The account grows when you withdraw less (Cut down unnecessary physical work) and you deposit more (eat more).
     So for short term, eat AS MUCH AS POSSIBLE / AS OFTEN AS POSSIBLE . HIGH CALORIE food / Sweets and snacks in between. Fatty foods add lot of calorie - one gram of fat (oil) has 8 calorie compared to Carbohydrate having only 4 calories. Sweets have lot of butter and sugar.
     Seek the services of a good DIETICIAN. A high calorie / balanced / easy for compliance diet should be planned. You may need a few sessions to master the nuances.
     Supplement with a multi-vitamin pill once a day
THIS HOWEVER IS BAD IN THE LONG TERM / ESPECIALLY WITH INCREASING AGE / THEY INCREASE CHOLESTEROL and so on. Beware. For a short time and in young age, to indulge like this may be excused...

There is no safe and specific drug for weight gain alone.
It is often the side effect of several drugs like Anti-histamines, Anti-depressants, Anabolic steroids and so on – They have other harmful effects. Better to avoid them.

Eating is influenced by Psychological behaviour and counselling can help

Don't worry. You WILL gain. A time may come, when you may be overweight and start looking for ways to reduce!


Take care
Wishing speedy recovery
God bless
Good luck

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Anti depressant

doctor1 MD

I have had arthritis for thirty years, I am just starting to grunt and groan at the smallest irritation over any annoyance and walking, 73 years, I have tried green tea to calm my self down, I cant get into a calm peaceful state of mind, I used to...

doctor1 MD

I have been having dry mouth after having some infection of the teeth. Had two bad ones extracted. My ENT special9st has prescribed steroid for me. I take lot of medicines including Zolof. How is the interaction? I was reading on WebMD that...

doctor1 MD

Yes I was prescribed zyprexa years ago for depression when going through a divorce. I've tried to stop it twice and this is my third and final time. I've been tapering off it for over a year now since the last two attempts failed miserably. Now...

doctor1 MD

Hi, I suffer from pain in the lower and middle part of my stomach . It becomes a lot more pronounced when I opsuh down on my stomach. Pain regularly radiates into my pelvic region. I have been diagnosed IBS and was on antidepressants to control the spasms. But this pain just never stops. Is there somethinh I can say to my doctor to assist him in diagnosing me? Thank you,

doctor1 MD

Hi . I am on antidepressants for about 7 years now. I was so slim but suddenly gained a lot of weight. I began to have an enlarged liver of 17.5 measure. And then the latest X-ray showed that i began to have a bulky spleen . Blood tests are Ok except for Gout which is high. So does this condition mean anything? or could i have a hidden cancer in some part of my body especially that my belly is so fat. I am 35 years old

doctor1 MD

I am sometime getting anxious over small issues and myhealth gets spoiled